Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX

January 1, 20176 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 9:24 PM CST for 6 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2017, 9:24 PM CST (03:24 UTC)
Expired
Jan 1, 2017, 10:30 PM CST
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 9:30 PM CSTTSTM WND GST 591 Sse Lomax, TXTHUNDERSTORM WIND GUST REPORTED AT LOMAX MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS54 KMAF 020324
SVRMAF
TXC033-115-227-317-335-415-020430-
/O.NEW.KMAF.SV.W.0005.170102T0324Z-170102T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
924 PM CST SUN JAN 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Western Mitchell County in western Texas...
  Western Scurry County in western Texas...
  Borden County in western Texas...
  Howard County in western Texas...
  Eastern Martin County in western Texas...
  Eastern Dawson County in western Texas...

* Until 1030 PM CST

* At 923 PM CST, severe thunderstorms were located along a line 
  extending from near O'Donnell to Ackerly to Stanton, moving east 
  at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Big Spring, Snyder, Ackerly, Gail, Coahoma, Westbrook, Forsan, Sand
  Springs, Lomax, Lake Colorado City, Lake Colorado City State Park,
  Vealmoor, Luther, Elbow, Fluvanna, Colorado City Airport, South
  Haven, J B Thomas Reservoir, Knapp and Mesquite.

THIS INCLUDES Interstate 20 between mile markers 159 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10093 3209 10177 3296 10173 3296 10089
TIME...MOT...LOC 0323Z 267DEG 42KT 3295 10177 3253 10174 3212 10180 

HAIL...0.75IN
WIND...60MPH
 
$$

67
2 follow-up statements
691 
WWUS54 KMAF 020340
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
940 PM CST SUN JAN 1 2017

TXC115-317-020348-
/O.CAN.KMAF.SV.W.0005.000000T0000Z-170102T0430Z/
Martin TX-Dawson TX-
940 PM CST SUN JAN 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN AND EASTERN
DAWSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3209 10093 3210 10169 3296 10167 3296 10089
TIME...MOT...LOC 0338Z 267DEG 42KT 3296 10162 3254 10159 3213 10165 

$$

TXC033-227-335-415-020430-
/O.CON.KMAF.SV.W.0005.000000T0000Z-170102T0430Z/
Mitchell TX-Scurry TX-Borden TX-Howard TX-
940 PM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR WESTERN MITCHELL...WESTERN SCURRY...BORDEN AND HOWARD COUNTIES...

At 938 PM CST, severe thunderstorms were located along a line 
extending from 12 miles east of O'Donnell to Vealmoor to Lomax, 
moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...59 mph gust at the Lomax Mesonet site in southwestern 
         Howard County. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Big Spring, Snyder, Gail, Coahoma, Westbrook, Forsan, Sand Springs,
Lomax, Lake Colorado City, Lake Colorado City State Park, Vealmoor,
Luther, Elbow, Fluvanna, Colorado City Airport, South Haven, J B
Thomas Reservoir, Knapp, Mesquite and Cuthbert.

THIS INCLUDES Interstate 20 between mile markers 164 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10093 3210 10169 3296 10167 3296 10089
TIME...MOT...LOC 0338Z 267DEG 42KT 3296 10162 3254 10159 3213 10165 

HAIL...0.75IN
WIND...60MPH
 
$$

67
039 
WWUS54 KMAF 020356
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
956 PM CST SUN JAN 1 2017

TXC033-227-335-415-020430-
/O.CON.KMAF.SV.W.0005.000000T0000Z-170102T0430Z/
Mitchell TX-Scurry TX-Borden TX-Howard TX-
956 PM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR WESTERN MITCHELL...WESTERN SCURRY...EASTERN BORDEN AND EASTERN
HOWARD COUNTIES...

At 956 PM CST, severe thunderstorms were located along a line
extending from 10 miles southwest of Justiceburg to 7 miles southwest
of J B Thomas Reservoir to Forsan, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Snyder, Coahoma, Westbrook, Forsan, Sand Springs, Fluvanna, Colorado
City Airport, J B Thomas Reservoir, Knapp, Lake Colorado City, Lake
Colorado City State Park, Vincent, Randalls Corner, Arah, Dermott,
Winston Field, Cuthbert, Union, Ira and Midway.

THIS INCLUDES Interstate 20 between mile markers 184 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 10139 3296 10139 3296 10089 3209 10093
TIME...MOT...LOC 0356Z 268DEG 49KT 3294 10135 3253 10128 3210 10137 

HAIL...0.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 1, 5:02 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 PM CST Sun Jan 1 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Showers and thunderstorms will spread eastward over the region
through 02/06Z, and likely affect all area terminals.  Strong, gusty
winds could accompany the storms, along with heavy rainfall and
perhaps hail.  Will include MVFR visibility for the wind and rain,
but think ceilings may stay in the low VFR category.  Storms should
move rapidly eastward, with VFR conditions expected at all area
terminals after 02/06Z.

&&

.PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/

A well defined upper low INVOF SE AZ is moving e and will track
across the CWFA overnight and mosaic radar shows -SHRA moving into
far W TX. Models have been consistent in handling the feature over
past few days and we believe it has high predictability, thus the 60-
90% PoPs. It still appears that the low will waste no time moving
across CWFA. Precip is expected to impact the wrn CWFA between 00Z-
03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly
expected as steep LR's and available moisture modulate elevated
CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet
is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts
have trended up some from yesterday but most rainfall reports are
expected to fall within the .25'-.50" range. The window is brief but
the highest elevations of the Davis/GDP Mtns could see some
snow/sleet, less than an inch. Clearing skies in wake of the low and
downslope winds Mon PM will support high temps that area
approximately 5 degrees above normal. On Tue cold air will likely
make a backdoor push into the n-ne CWFA and temps could be as much
as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold
air slowly makes its way s-sw to the around the Pecos River by 12Z
Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF
keep cold air north longer. So as noted yesterday there will be
volatility in temp forecast until a better consensus in reached.
Seems to us that the earlier cold push on Wed or Thur is more
likely. Large differences appear in the ensemble runs too (GEFS vs
NAEFS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  66  39  62 /  70   0   0   0
Carlsbad                       39  64  35  66 /  80   0   0   0
Dryden                         45  71  42  76 /  50   0   0   0
Fort Stockton                  42  66  42  70 /  80   0   0   0
Guadalupe Pass                 33  52  36  59 /  80   0   0   0
Hobbs                          36  60  36  60 /  90   0   0   0
Marfa                          33  58  28  66 /  70   0   0   0
Midland Intl Airport           41  64  40  65 /  60   0   0   0
Odessa                         42  63  39  65 /  70   0   0   0
Wink                           39  65  37  67 /  90   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SUN JAN 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE
REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY
RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH
ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jan 1, 8:47 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     4 NW ODESSA             31.90N 102.42W
01/01/2017  M51.00 MPH       ECTOR              TX   ASOS

            THUNDERSTORM WIND GUST REPORTED AT ODESSA-SCHLEMEYER

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 8:53 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     1 SW MIDLAND            31.99N 102.09W
01/01/2017  M52.00 MPH       MIDLAND            TX   ASOS

            THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL
            AIR AND SPACE PORT

&&

ABIGAIL.DUVAL
Local storm report, Jan 1, 8:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     NON-TSTM WND GST 1 SW MIDLAND            31.99N 102.09W
01/01/2017  M60.00 MPH       MIDLAND            TX   ASOS

            THUNDERSTORM WIND GUST REPORTED AT MIDLAND INTERNATIONAL
            AIRPORT

&&

AKL
Local storm report, Jan 1, 9:07 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     WELCH                   32.93N 102.13W
01/01/2017  M57.00 MPH       DAWSON             TX   MESONET

            THUNDERSTORM WIND GUST REPORTED AT WELCH MESONET

&&

AAD
Local storm report, Jan 1, 9:18 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     2 WNW TARZAN            32.32N 102.01W
01/01/2017  M51.00 MPH       MARTIN             TX   MESONET

            THUNDERSTORM WIND GUST REPORTED AT TARZAN MESONET

&&

AAD
Local storm report, Jan 1, 9:21 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
921 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 SE LAMESA             32.71N 101.93W
01/01/2017  M56.00 MPH       DAWSON             TX   MESONET

            THUNDERSTORM WIND GUST REPORTED AT LAMESA MESONET

&&

AAD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:43 PM CSTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Loving, Reeves, Ward, Winkler47 min
Jan 1, 7:28 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Loving, Winkler62 min
Jan 1, 8:16 PM CSTSpecial Weather StatementMAFCrane, Ector, Midland59 min
Jan 1, 8:24 PM CSTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin66 min
Jan 1, 8:44 PM CSTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton61 min
Jan 1, 9:41 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton34 min
Jan 1, 10:14 PM CSTSpecial Weather StatementMAFReagan31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.